Kansas, 2025

Winter Storm and Winter Weather in Kansas, February 17 to 19, 2025

February 17 to 19, 2025 · NWS ICT · 26 events in 26 counties and zones

Multiple rounds of light to moderate snow swept across much of central, south central, and southeast Kansas starting on the 17th and continuing into the 19th. 8 inches of snow fell.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Multiple rounds of light to moderate snow swept across much of central, south central, and southeast Kansas starting on the 17th and continuing into the 19th. The highest snow totals were reported in Great Bend where 8.8 inches of snow fell. Most of the area saw between 3 and 7 inches of snow through the duration of the event. Multiple accidents occurred due to icy roadways, and copious amounts of schools were canceled for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 17, 1:57 PM CST, 1 hour 3 minutes earlier. Its key messages:

  • Moderate to heavy snowfall begins late tonight, lasting through Tuesday. Highest totals continue to be expected in southeast Kansas.
  • Windy conditions Tuesday will result in blowing snow, poor visibility, and overall dangerous travel conditions.
  • Dangerously cold Arctic air arrives tonight and persists through Friday morning. Wind chills as low as 20 to 30 degrees below are expected through this period.
Area forecast discussion, Feb 17, 1:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
157 PM CST Mon Feb 17 2025

.KEY MESSAGES...

- Moderate to heavy snowfall begins late tonight, lasting
  through Tuesday. Highest totals continue to be expected in
  southeast Kansas.

- Windy conditions Tuesday will result in blowing snow, poor
  visibility, and overall dangerous travel conditions.

- Dangerously cold Arctic air arrives tonight and persists
  through Friday morning. Wind chills as low as 20 to 30 degrees
  below are expected through this period.

&&

.DISCUSSION...
Issued at 156 PM CST Mon Feb 17 2025

CHANGES SINCE PREVIOUS FORECAST...

* A Winter Storm Warning is now in effect for all counties in the
  warning area.

Water vapor imagery this afternoon depicts a mid/upper jet max
spanning from the High Plains toward the Ohio River Valley. At the
surface, high pressure sliding southeast toward Kentucky has allowed
for southerly winds to reside over the southern half of the forecast
area today, while areas to the north have observed easterly winds.

SNOW TONIGHT THRU TUESDAY EVENING...

Temperatures later this evening into tonight will quickly tumble
into the lower teens and single digits as the well-advertised Arctic
airmass pushes its way from north to south across the region. The
associated cold front will work in concert with widespread synoptic
forcing for ascent provided by the right entrance region of the
upper jet to result in snow impacting the northern 3/4 of the state
tonight into early Tuesday morning. As the boundary moves south,
coverage will gradually expand to include the entire forecast area
and a large portion of the state itself. Latest hi-resolution
guidance highlights the continued potential for embedded bands of
low/mid-level frontogenetical bands allowing for snowfall rates
around 1"/hr especially through the morning and afternoon
timeframes. These moderate to heavy snowfall rates paired with gusty
northerly winds will result in poor visibilities, blowing and
drifting snow, and overall dangerous travel conditions through
Tuesday evening across most of the area.

Previous discussions have highlighted the variability between model
runs regarding total snow accumulations through Tuesday evening.
While some models (Euro/UKMET) have trended higher totals down and
further south, high-resolution and regional models (NAM/HRRR/RAP,
etc.) have remained relatively consistent in their depictions of
potential for relatively high amounts. As such, the current
expectation is for widespread accumulations of at least 4-6 inches
throughout the area, with the potential for upwards of 8+ inches in
southeast Kansas. As stated before, embedded bands of enhanced
snowfall are likely per hi-res solutions, so locally higher totals
are possible as we head into Tuesday evening.

TEMPERATURES TONIGHT THRU FRIDAY MORNING...

In addition to the arrival of snow to the area tonight into Tuesday,
the Arctic airmass will also provide the region with frigid
temperatures and dangerous wind chills. Latest guidance continues to
hold values around 20-30 degrees below zero through at least
Thursday morning, with the lowest values expected in central Kansas.
Wind chills back off slightly by Friday morning (around -10) before
the Arctic airmass departs the region as we head into the weekend.

Daytime highs in the single digits and low teens will persist
through Thursday, then models suggest highs in the 20s on Friday and
40s on Saturday. These will more than likely be subject to change as
snow cover on the ground inhibits daytime warming toward the end of
the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1248 PM CST Mon Feb 17 2025

MVFR ceilings are beginning to drop south across central Kansas
early this afternoon behind a strong Arctic cold front. This
front will continue to steadily march south this afternoon
bringing low clouds and breezy northeast winds to all terminals.
A storm system will approach from the west late tonight into
early Tuesday morning bringing widespread accumulating snowfall
to the region. Within this snow, conditions should gradually
deteriorate to IFR or lower for many locations. Accumulations of
generally 4"-8" are expected however a heavier band of snow near
CNU may lead to locally heavier amounts.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Extreme Cold Warning from midnight tonight to noon CST
Thursday for KSZ032-033-047>053-067-068.
Winter Storm Warning from midnight tonight to 6 AM CST
Wednesday for KSZ032-033-047>053-067>072-082-083-091>096-
098>100.
Extreme Cold Warning from 6 PM Tuesday to noon CST Thursday
for KSZ069>072-082-083-091>096-098>100.

&&

DISCUSSION...JWK
AVIATION...WI
Hazardous weather outlook, Feb 17, 2:17 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
217 PM CST Mon Feb 17 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
217 PM CST Mon Feb 17 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widespread snow will gradually spread east to southeast across the
region starting tonight. Accumulations up to around 2 to 4 inches
are possible by sunrise Tuesday across central Kansas, generally
along and north of Highway 50.

Bitter cold Arctic air will arrive from the north tonight, with
dangerous wind chills reach around 25 below zero by later tonight
across central Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread snow, heavy at times, will continue to expand south and
southeast across all of central, south-central, and southeast
Kansas Tuesday, gradually exiting to the east Tuesday evening.
Widespread snow accumulations of at least 4 inches are expected,
with amounts of 5 to 8 inches likely over the southeast quarter of
Kansas generally along and east of I-135. Locally higher amounts
greater than 8 to 10 inches are possible over southeast Kansas.
Gusty northeast winds will create poor visibilities in blowing and
drifting snow. Travel is strongly discouraged!

Bitter cold Arctic air will persist Tuesday morning through
Thursday or Friday, with dangerous wind chills as cold as 20 to 30
degrees below zero likely at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Russell

When
February 17, 3:00 PM CST to February 18, 11:00 PM CST
Where
Russell forecast zone
Reported by
COOP Observer
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A snowfall total of 5 inches was reported about three miles southeast of Luray. Based on other reports, around 3 to 5 inches fell across Russell County.

Winter Weather, Lincoln

When
February 17, 4:00 PM CST to February 18, 8:30 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A snowfall total of 2.5 inches was reported about one mile southeast of Lincoln. Based on additional and surrounding reports and observations, around 2 to 3 inches of snow fell across Lincoln County.

Winter Storm, Saline

When
February 17, 5:00 PM CST to February 18, 6:00 PM CST
Where
Saline forecast zone
Reported by
CoCoRaHS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A snowfall total of 4.5 inches was reported about six miles north-northwest Brookville. Based on additional reports, around 3 to 5 inches of snow occurred across Saline County.

Winter Storm, Barton

When
February 17, 6:30 PM CST to February 19, 9:00 AM CST
Where
Barton forecast zone
Reported by
Public
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A snowfall total of 8.8 inches was reported in Great Bend. Based on additional reports, around 4 to 9 inches of snow occurred across Barton County with the heaviest amounts occurring across the southern portions of the county.

Winter Storm, Ellsworth

When
February 17, 7:30 PM CST to February 18, 1:15 PM CST
Where
Ellsworth forecast zone
Reported by
COOP Observer
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A snowfall total of 5 inches was reported near Kanopolis Lake. Based on additional reports, around 3 to 5 inches of snow fell across Ellsworth County.

Winter Storm, Kingman

When
February 17, 10:30 PM CST to February 18, 6:00 PM CST
Where
Kingman forecast zone
Reported by
CoCoRaHS
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A couple of snowfall reports of 5.9 inches were reported near Penalosa and about a mile north of Kingman. Based on additional reports, around 3 to 6 inches of snow fell across Kingman County with the heaviest amounts occurring along and north of US Highway 54.

Winter Storm, Sedgwick

When
February 17, 11:00 PM CST to February 18, 10:00 PM CST
Where
Sedgwick forecast zone
Reported by
CoCoRaHS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A snowfall total of 8.3 inches was reported about two miles north-northeast. Based on additional reports, around 4 to 8 inches of snow fell across Sedgwick County with the highest amounts occurring along and north of US Highway 54.

Winter Weather, Harper

When
February 17, 11:00 PM CST to February 18, 7:00 PM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

A snowfall total of 1.4 inches was report in Anthony. Based on surrounding observations, around 1 to 3 inches of snow fell across Harper County with the highest amounts occurring across the far northern portions of the county.

Winter Storm, Rice

When
February 17, 11:15 PM CST to February 18, 10:00 PM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A snowfall total of 10.5 inches was reported in Sterling. Based on additional reports, around 4 to 10.5 inches of snow fell across Rice County with the heaviest amounts occurring across the far southern portions of the county.

Winter Storm, McPherson

When
February 17, 11:30 PM CST to February 18, 7:00 PM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A snowfall total of 8 inches was reported about three miles east of McPherson. Based on additional reports, around 5 to 8 inches occurred across McPherson County.

Winter Storm, Reno

When
February 17, 11:45 PM CST to February 18, 10:00 PM CST
Where
Reno forecast zone
Reported by
CoCoRaHS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A snowfall total of 8 inches was reported about one mile south of Haven. Based on additional reports, around 4 to 8 inches fell across Reno County.

Winter Storm, Sumner

When
February 17, 11:45 PM CST to February 18, 7:45 PM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A snowfall total of 4.5 inches was reported in Oxford. Based on additional reports, around 1 to 5 inches of snow fell across Sumner County with the highest amounts occurring across the far northern portions of the county.

Winter Storm, Harvey

When
February 18, 12:00 AM CST to February 19, 6:00 AM CST
Where
Harvey forecast zone
Reported by
CoCoRaHS
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A snowfall total of 7 inches was reported about two miles south of Newton. Based on additional reports, around 4 to 7 inches of snow fell across Harvey County.

Winter Storm, Marion

When
February 18, 12:30 AM CST to February 19, 6:00 AM CST
Where
Marion forecast zone
Reported by
CoCoRaHS
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

A snowfall total of 6 inches was reported about five miles south of Hillsboro. Based on additional reports, around 3 to 6 inches fell across Marion County.

Winter Storm, Chase

When
February 18, 12:45 AM CST to 8:30 PM CST
Where
Chase forecast zone
Reported by
COOP Observer
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A snowfall total of 7 inches was reported in Cottonwood Falls. Based on additional reports, around 4 to 7 inches of snow fell across Chase County.

Winter Storm, Butler

When
February 18, 12:45 AM CST to 8:30 PM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A snowfall total of 7.5 inches was reported in Douglass. Based on additional reports, around 4 to 8 inches of snow across Butler County.

Winter Storm, Cowley

When
February 18, 12:45 AM CST to 7:30 PM CST
Where
Cowley forecast zone
Reported by
CoCoRaHS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

A snowfall total of 5.5 inches was reported near Rock. Based on additional reports, around 2 to 6 inches of snow fell across the county with the highest amounts occurring across the northwest portions of the county.

Winter Storm, Greenwood

When
February 18, 1:15 AM CST to 8:45 PM CST
Where
Greenwood forecast zone
Reported by
CoCoRaHS
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

A snowfall total of 8 inches was reported in Eureka. Based on additional reports, around 4 to 8 inches of snow fell across Greenwood County with the highest amounts occurring across the central portions of the county.

Winter Weather, Elk

When
February 18, 1:30 AM CST to 8:30 PM CST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

A snowfall total of 4.3 inches was reported about one mile north of Grenola. Based on additional and surrounding reports, around 3 to 4.3 inches of snow fell across Elk County.

Winter Storm, Chautauqua

When
February 18, 2:00 AM CST to 8:00 PM CST
Where
Chautauqua forecast zone
Reported by
CoCoRaHS
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

A snowfall total of 4.8 inches was reported about three miles south of Peru. Based on additional reports, around 2 to 5 inches fell across Chautauqua County with the heaviest amounts occurring across the southeastern portions of the county.

Winter Storm, Woodson

When
February 18, 2:00 AM CST to 9:45 PM CST
Where
Woodson forecast zone
Reported by
COOP Observer
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

A snowfall total of 5.8 inches was reported in Yates Center. Reports across the county were sparse, but based on surrounding reports, an estimated 3 to 6 inches of snow fell across Woodson County.

Winter Storm, Neosho

When
February 18, 2:15 AM CST to 9:45 PM CST
Where
Neosho forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

A snowfall total of 7.1 inches was reported in Erie. Based on additional observations, around 4 to 7 inches of snow fell across Neosho County.

Winter Storm, Allen

When
February 18, 2:30 AM CST to 10:45 PM CST
Where
Allen forecast zone
Reported by
COOP Observer
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A snowfall total of 9 inches was reported about one mile west of Humboldt. Based on additional reports, around 5 to 9 inches of snow fell across Allen County.

Winter Weather, Wilson

When
February 18, 2:30 AM CST to 9:45 PM CST
Where
Wilson forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

A snowfall total of 4.4 inches was reported in Neodesha. Based on additional and surrounding observations, around 3 to 4.4 inches of snow fell across Wilson County.

Winter Storm, Montgomery

When
February 18, 3:00 AM CST to 9:45 PM CST
Where
Montgomery forecast zone
Reported by
Public
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

A snowfall total of 6.5 inches was reported in Independence. Based on additional reports, around 4 to 7 inches fell across Montgomery County.

Winter Storm, Labette

When
February 18, 3:30 AM CST to 10:00 PM CST
Where
Labette forecast zone
Reported by
COOP Observer
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

A snowfall total of 7.7 inches was reported in Bartlett. Based on additional reports, around 5 to 8 inches of snow fell across Labette County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242765, 1243953, 1242768, 1242770, 1242771, 1242784, 1242786, 1243954, 1242772, 1242775, 1242780, 1242789, 1242782, 1242777, 1242778, 1242790, 1242792, 1242794, 1243955, 1242798, 1242799, 1242804, 1242803, 1243956, 1242801, 1242805.